Neuroleptic Malignant Syndrome

Written 20th May 2020 - Last Update 23rd July 2026

Neuroleptic Malignant Syndrome (NMS)

A potentially lethal adverse effect of drugs that impair dopaminergic transmission. Antipsychotics are the leading cause, but NMS can also occur with antiemetics, antidepressants and lithium, or after abrupt cessation of a dopamine agonist.

Clinical tetrad

  • Hyperthermia
  • Extrapyramidal effects — lead-pipe rigidity, bradykinesia/akinesia, dystonias, abnormal movements/postures, dysphagia, tremor
  • Autonomic instability — tachycardia, hypertension, labile BP, diaphoresis, tachypnoea
  • CNS effects — drowsiness, confusion, coma, mutism, incontinence

Investigations

Elevated CK, leukocytosis, low serum iron.

Management

NMS is potentially lethal — send to hospital; some patients need ICU admission.

  • Discontinue the causative antipsychotic (or dopamine agonist).
  • Supportive care: IV fluids for hydration, active cooling, DVT prophylaxis, monitor vital signs.
  • Benzodiazepines may help.
  • Bromocriptine 2.5 mg PO 8-hourly is sometimes used, though controlled-trial evidence for antidotal therapy is lacking.

Follow-up

  • The ongoing need for antipsychotic medication should be reviewed by a psychiatrist.
  • ~30% of patients develop NMS again on rechallenge — do not rechallenge with an antipsychotic without specialist input.